Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 70, NWS Houston/Galveston, TX

April 20, 2012Houston County, Polk County, Trinity County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Apr 20, 2012, 10:32 AM CDT for Houston County, Polk County, Trinity County, Texas. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2012, 10:32 AM CDT (15:32 UTC)
Expired
Apr 20, 2012, 11:00 AM CDT
In force
28 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Houston County, TX, Polk County, TX, Trinity County, TX

The radar

The Shreveport radar (KSHV), 170 km from the middle of the area, began a volume at 15:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 10:35 AM CDTTSTM WND DMG10 E Crockett, TXTREES BLOWN DOWN IN ARBOR, TX WHICH IS 10 MI EAST OF CROCKETT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 3.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

397 
WUUS54 KHGX 201532
SVRHGX
TXC225-373-455-201600-
/O.NEW.KHGX.SV.W.0070.120420T1532Z-120420T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1032 AM CDT FRI APR 20 2012

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL HOUSTON COUNTY IN EAST CENTRAL TEXAS...
  EXTREME NORTH CENTRAL POLK COUNTY IN EAST CENTRAL TEXAS...
  TRINITY COUNTY IN EAST CENTRAL TEXAS...

* UNTIL 1100 AM CDT

* AT 1030 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN 
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES EAST OF CROCKETT...
  AND MOVING EAST AT 20 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  KENNARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR 
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE 
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3139 9495 3135 9495 3133 9490 3128 9488
      3126 9490 3125 9487 3115 9485 3114 9483
      3107 9484 3114 9541 3141 9536
TIME...MOT...LOC 1530Z 275DEG 18KT 3128 9530 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 4:10 AM CDT, 6 hours 22 minutes earlier.

Area forecast discussion, Apr 20, 4:10 AM CDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
410 AM CDT FRI APR 20 2012

.DISCUSSION...
COLD FRONT WILL BE MAKING ITS WAY INTO THE NRN ZONES DURING THE
EARLY/MID AFTN HOURS AND BE SITUATED RIGHT ALONG THE COAST JUST
BEFORE SUNSET. ACTUAL COLDER/DRIER AIRMASS WILL PROBABLY LAG 3-6
HOURS BEHIND THE INITIAL WINDSHIFT. FSCT POPS AHEAD OF THE
BOUNDARY ARE PROBLEMATIC AND DON'T HAVE A WHOLE LOT OF FCST
CONFIDENCE. FCST SOUNDINGS AND OBSERVED AIRCRAFT SOUNDINGS SHOW A
MONSTER CAP OVER MOST OF THE AREA ALONG WITH RELATIVELY DRY AIR.
EARLIER THINKING WAS THAT CONVERGENCE ALONG THE BOUNDARY SHOULD BE
ENOUGH TO BUST THE CAP AND ALLOW THE INCREASING LLVL MOISTURE TO
BE TAPPED INTO IN ADDITION TO WHAT THE STORM SYSTEM WAS BRINGING
ALONG ITSELF. HOWEVER...LATEST MODEL RUNS AREN'T SHOWING NEARLY AS
IMPRESSIVE SFC CONVERGENCE...ESP IF THE PREFRONTAL TROF MOVES THRU
AS FAST AS SUGGESTED. THAT BEING SAID...UPPER DYNAMICS STILL
SUPPORT FAVORABLE CONDITIONS FOR SOME STRONGER TSTMS SHOULD ANY
DEVELOP WITH STEEP LAPSE RATES AND DIVERGENCE ASSOCIATED WITH THE
LFQ OF JET NOSING IN. GFS...NAM12...ECMWF...AND NCEP 4KM WRF ALL
SHOW WIDESPREAD PRECIP DEVELOPING AND WILL CONTINUE TO GIVE THEM
SOME RESPECT. HOWEVER...WITH WHAT IS CURRENTLY BEING OBSERVED I
TEND TO FAVOR THE OUTLYING TX TECH 3KM WRF WHICH SHOWS ONLY
PERIODIC THIN BANDS OF SCT SHRA/TSTMS ALONG THE WIND SHIFT ITSELF.
WENT AHEAD AND LOWERED POPS/QPF FROM WHAT WE HAD...BUT PROBABLY
NOT AS MUCH AS I'D REALLY LIKE TO DUE TO CONSIDERABLE UNCERTAINTY.
FRONT SHOULD CLEAR THE COAST IN THE EVENING HOURS WITH CLEARING
SKIES EXPECTED OVERNIGHT.

A STRING OF VERY NICE DAYS WILL BE ON TAP THIS WEEKEND AND EARLY
NEXT WEEK WITH HIGH PRES IN CONTROL. WILL PROBABLY SEE A REINFORCING
SHOT OF DRY AIR FILTER INTO THE AREA MONDAY. ONSHORE WINDS SHOULD
RESUME TOWARD MIDWEEK WITH A GRADUAL WARMING/MOISTENING TREND
PREVAILING DURING THE SECOND HALF OF THE WEEK. 47

&&

.MARINE...
BUOYS...CMAN...AND OIL RIG METAR SITES REPORTING WINDS FOR SCEC
CONDITIONS SO WILL CONTINUE SCEC THROUGH MID MORNING.  GUIDANCE
INDICATES WINDS WILL DIMINISH SLIGHTLY BY LATE MORNING.  NEXT ISSUE
IS COLD FRONT PASSING INTO WATERS LATE FRIDAY EVENING INTO SATURDAY
MORNING.  WILL OPT FOR SCA WITH WINDS 20-30KTS DEVELOPING AND WAVES
RISING TO 10FT IN OFFSHORE WATERS. WILL LET NEXT SHIFT EVALUATE
GALE WATCH/WARNING NEED BUT CONTINUE TO MENTION GALE FORCE WINDS
POSSIBLE PER COORDINATION WITH CRP AT TAFB.  QUICK SHOT OF WINDS AND
WAVES FRI/SAT SHOULD DIMINISH BY SUNDAY AS HIGH BUILDS IN.  04

&&

.AVIATION...
PESKY BKN V SCT030 DECKS ON SHORT BAND IR AROUND METRO AIRPORTS.
SATELLITE LOOP SHOWS MOTION OFF TO ENE SO MAY SEE BRIEF PERIODS OF
MVFR CIGS THIS MORNING.  COLD FRONT LOOKS TO BE PRECEDED BY
PRE-FRONTAL WIND SHIFT BY A COUPLE OF HOURS AS IT PASSES THROUGH
FROM THE NORTHWEST.  SO WILL VEER WINDS AROUND DURING THE DAY.
EXPECT A LINE OF QUICK MOVING SHRA/TSRA WITH FROPA...KCLL BY EARLY
TO MID AFTN AND AT METRO TERMINALS BETWEEN 21Z TO 01Z.  04

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      76  50  74  50  80 /  50  10   0   0   0
HOUSTON (IAH)              81  52  75  52  81 /  50  40   0   0   0
GALVESTON (GLS)            75  59  73  61  77 /  40  50   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 1 AM TO 1 PM CDT SATURDAY FOR THE
     FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
     NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
     20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 10 AM CDT THIS MORNING
     FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

&&
Hazardous weather outlook, Apr 20, 5:06 AM CDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
506 AM CDT FRI APR 20 2012

TXZ163-164-176>179-195>200-210>214-226-227-235>238-211015-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
506 AM CDT FRI APR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO SOUTHEAST TEXAS THIS AFTERNOON AND
PUSH OFF THE COAST EARLY THIS EVENING. SCATTERED SHOWERS AND
THUNDERSTORMS MAY DEVELOP ALONG THE BOUNDARY. DUE TO A WARM LAYER
OF AIR ALOFT....CONDITIONS ARE NOT PARTICULARLY FAVORABLE FOR A
WIDESPREAD THREAT OF SEVERE WEATHER. HOWEVER...ISOLATED STRONG TO
SEVERE CELLS REMAIN A SLIGHT POSSIBILITY WITH HAIL AND DAMAGING
WINDS THE PRIMARY THREAT. ANYONE PLANNING OUTDOOR ACTIVITIES THIS
EVENING SHOULD PLAN FOR SOME WIND GUSTS TO 25 MPH IN THE WAKE OF
THE FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

GMZ330-335-350-355-370-375-211015-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
506 AM CDT FRI APR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT IS FORECAST TO PUSH OFF THE COAST EARLY THIS
EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ALONG
THE BOUNDARY AND A FEW CELLS COULD BE STRONG TO SEVERE. WINDS WILL
SHIFT TO THE NORTH AND INCREASE TO 20 TO 30 KNOTS WITH SOME HIGHER
GUSTS IN THE WAKE OF THE FRONT. A SMALL CRAFT ADVISORY IS IN
EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG OFFSHORE WINDS WILL LIKELY CONTINUE THROUGH THE DAY
SATURDAY AND ADVISORIES WILL LIKELY CONTINUE FOR ELEVATED WINDS
AND SEAS. TIDES WILL ALSO FALL BELOW NORMAL. WINDS AND SEAS SHOULD
BEGIN LOWERING SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 4:32 AM CDTSmall Craft AdvisoryHGX41 hr
Apr 20, 10:58 AM CDTSpecial Weather StatementHGXTrinity47 min
Apr 20, 1:34 PM CDTSpecial Weather StatementHGXPolk26 min
Apr 20, 1:45 PM CDTSpecial Weather StatementHGXAustin30 min
Apr 20, 2:00 PM CDTSpecial Weather StatementHGXAustin, Colorado, Waller45 min
Apr 20, 2:31 PM CDTSpecial Weather StatementHGXJackson59 min
Apr 20, 2:43 PM CDTSpecial Weather StatementHGXWalker47 min
Apr 20, 2:53 PM CDTSpecial Weather StatementHGXHarris52 min
Apr 20, 3:11 PM CDTSevere Thunderstorm WarningHGXFort Bend, Wharton38 min
Apr 20, 3:14 PM CDTSevere Thunderstorm WarningHGXFort Bend, Harris, Montgomery31 min
Apr 20, 3:24 PM CDTSevere Thunderstorm WarningHGXFort Bend, Jackson, Matagorda, Wharton35 min
Apr 20, 3:39 PM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Harris, Liberty, Montgomery36 min
Apr 20, 3:46 PM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Matagorda, Wharton29 min
Apr 20, 3:47 PM CDTSpecial Marine WarningHGX58 min
Apr 20, 3:48 PM CDTSpecial Marine WarningHGX57 min
Apr 20, 3:51 PM CDTSevere Thunderstorm WarningHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Liberty24 min
Apr 20, 3:55 PM CDTSpecial Weather StatementHGXMatagorda50 min
Apr 20, 4:08 PM CDTSpecial Marine WarningHGX67 min
Apr 20, 4:10 PM CDTSevere Thunderstorm WarningHGXBrazoria, Galveston65 min
Apr 20, 4:14 PM CDTSevere Thunderstorm WarningHGXBrazoria, Chambers, Galveston, Harris, Liberty28 min
Apr 20, 4:41 PM CDTSevere Thunderstorm WarningHGXGalveston34 min
Apr 20, 4:42 PM CDTSpecial Marine WarningHGX63 min
Apr 20, 4:42 PM CDTSpecial Marine WarningHGX48 min
Apr 20, 5:02 PM CDTSpecial Weather StatementHGXChambers43 min
Apr 20, 5:06 PM CDTSpecial Marine WarningHGX54 min
Apr 20, 5:46 PM CDTSpecial Marine WarningHGX59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.